On least squares estimation under heteroscedastic and heavy-tailed errors
Arun K. Kuchibhotla, Rohit K. Patra
The Annals of Statistics · 2022 · Volume 50 · Issue 1
Abstract
We consider least squares estimation in a general nonparametric regression model where the error is allowed to depend on the covariates. The rate of convergence of the least squares estimator (LSE) for the unknown regression function is well studied when the errors are sub-Gaussian. We find upper bounds on the rates of convergence of the LSE when the error has a uniformly bounded conditional variance and has only finitely many moments. Our upper bound on the rate of convergence of the LSE depends on the moment assumptions on the error, the metric entropy of the class of functions involved and the “local” structure of the function class around the truth. We find sufficient conditions on the error distribution under which the rate of the LSE matches the rate of the LSE under sub-Gaussian error. Our results are finite sample and allow for heteroscedastic and heavy-tailed errors.
Keywords
62E17, 63GO8, Dyadic peeling, finite sample tail probability bounds, heavy tails, interpolation inequality, local envelopes, maximal inequality
Enable JavaScript for citation tools and additional paper interactions.